Hail, Corson
- When
- June 2, 5:30 PM MST
- Where
- Corson County, 12.45 mi S of Keldron
- Measured
- 1.25 in hail
- Reported by
- SHAVE Project
- Coordinates
- 45.750, -101.810
Several severe thunderstorms brought winds over 60 mph along with hail up to the size of tennis balls to parts of central and north central South Dakota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
Several severe thunderstorms brought winds over 60 mph along with hail up to the size of tennis balls to parts of central and north central South Dakota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 2, 12:46 PM MST, 4 hours 44 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 246 PM CDT THU JUN 2 2011 .SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT THIS EVENING AND TONIGHT...STRONG SOUTHERLY FLOW CONTINUES IN RESPONSE TO A LOW PRESSURE CENTER MOVING ACROSS EASTERN MONTANA AND WESTERN NORTH DAKOTA...BRINGING MOISTURE AND ABOVE NORMAL TEMPERATURES TO ALL OF THE CWA. H7 TEMPS AT 13-14C HAS CAPPED ANY CONVECTION IN THE WARM SECTOR TO THIS POINT...AND SHOULD BE THE TREND UNTIL LATE THIS EVENING WHEN COLD AIR ADVECTION ROUNDS THE BASE OF THE LOW PRESSURE CENTER AND MOVES INTO THE AREA. AT THIS TIME...A PRESSURE TROUGH ASSOCIATED WITH THE LOW PRESSURE CENTER TO THE NORTHWEST OF THE AREA WILL MAKE ITS WAY INTO THE WESTERN PARTS OF THE CWA BY 2Z AND SHOULD SERVE AS A FOCAL POINT FOR CONVECTION ACROSS NORTH CENTRAL SOUTH DAKOTA. AS THE NIGHT PROGRESSES...ADDITIONAL STORMS MAY DEVELOP IN SOUTH CENTRAL AND CENTRAL SOUTH DAKOTA ALONG A STRENGTHENING LOW LEVEL JET. FOR ANY STORMS THAT DO DEVELOP...STEEP MID LEVEL LAPSE RATES...ML CAPE VALUES IN EXCESS OF 2500 J/KG...AND 40-50 KTS OF 0-6 KM BULK SHEAR WILL PROVIDE SUPPORT FOR SEVERE STORMS WITH LARGE HAIL AND DAMAGING WINDS...ESPECIALLY LATE IN THE EVENING IN NORTH CENTRAL SOUTH DAKOTA. THESE STORMS WILL MOVE EAST ALONG THE COLD FRONT OVERNIGHT...AND SHOULD EXIT THE AREA BY MID MORNING. FRIDAY AND SATURDAY...WESTERLY FLOW BEHIND THE COLD FRONT EXITING THE DAKOTAS WILL BRING NEAR NORMAL TEMPS...MUCH DRIER AIR...AND MOSTLY CLEAR SKIES INTO THE CWA. ON SATURDAY...H5 FLOW BECOMES ZONAL ALONG THE PERIPHERY OF A STRONG RIDGE ENTRENCHED ACROSS THE SOUTHERN TIER OF THE COUNTRY. LIGHT WINDS AND SEASONABLE TEMPS SHOULD CONTINUE AS A HIGH PRESSURE CENTER MOVES SLOWLY EAST ACROSS THE STATE DURING THE DAY. WINDS IN THE SOUTHWEST PART OF THE CWA WILL BECOME SOUTHERLY ON THE BACK SIDE THE HIGH PRESSURE CENTER DURING THE EVENING. HAVE SLIGHTLY INCREASED TEMPERATURES AND CLOUD COVER TO ACCOUNT FOR ADVECTION OF WARMER AIR AND MOISTURE WITH THE SOUTHERLY FLOW. .LONG TERM...SUNDAY THROUGH THURSDAY AS THE PERIOD OPENS...MOST MODELS HAVE STABLE HIGH PRESSURE CONDITIONS IN PLACE...WITH RETURN FLOW AND INCREASING LOW LEVEL MOISTURE NOSING UP THE CENTRAL HIGH PLAINS INTO PORTIONS OF THE NORTHERN HIGH PLAINS. BASICALLY...THUNDERSTORM CHANCES WILL BEGIN TO SHOW UP AROUND OR AFTER 00Z MONDAY...AND STICK AROUND OFF AND ON EACH OF THE NEXT 4 DAYS. THE GFS AND ECMWF BOTH AGREE THAT A DEVELOPING WARM FRONT WILL BE OVER THE REGION FROM MONDAY THROUGH TUESDAY NIGHT...FOR CONVECTION TO FIRE OFF OF. AT THE PRESENT TIME...MID-LEVEL TEMPERATURES DO NOT APPEAR TO WARM SO MUCH THAT ALL CONVECTIVE CHANCES ARE SQUELCHED. RATHER...CONVECTION MAY BE MORE AN EVENING/OVERNIGHT TYPE OF OCCURRENCE WHILE HIGHER MID/UPPER LEVEL HEIGHTS ARE IN PLACE OVER THE REGION. BY WEDNESDAY...THE GFS AND ECMWF SOLUTIONS BEGIN TO PART WAYS...WITH THE GFS BEING NOTABLY FASTER AT BRINGING MID-LEVEL SHORTWAVE ENERGY NEWD OUT OF THE ROCKIES AND INTO THE NORTHERN PLAINS REGION BASICALLY TUESDAY NIGHT INTO THE FIRST PART OF WEDNESDAY...LEAVING WEDNESDAY NIGHT AND THURSDAY DRY DAYS. THE ECMWF IS MUCH SLOWER AND DOES NOT BRING SAID SHORT-WAVE SYSTEM AND ASSOCIATED PRECIP CHANCES UP INTO THE REGION UNTIL WEDNESDAY NIGHT INTO THURSDAY. CONSENSUS APPROACH WAS TO LEAVE SOME POPS IN EVERY FORECAST PERIOD IN ORDER TO PLAY THE FENCE UNTIL BETTER INTER-MODEL SOLUTION AGREEMENT CAN BE FOUND. TEMPERATURES ARE GOING TO BE ON A SLOW AND STEADY WARMING TREND THROUGH TUESDAY WITH THE ADVENT OF THIS NEXT WARM FRONT. THEN...ONCE THE SHORT-WAVE TROF WORKS THROUGH...DRAGGING A COLD FRONT ACROSS THE FORECAST AREA...TEMPERATURES SHOULD COOL DOWN AGAIN FOR AT LEAST A COUPLE OF DAYS. && .AVIATION... TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS VFR FLYING WEATHER CONDITIONS SHOULD PERSIST OVER THE NEXT 24 HOURS ACROSS THE KPIR AND KMBG TERMINALS...EXCEPT IN ANY SHRA/TSRA ACTIVITY THIS EVENING THROUGH THE OVERNIGHT HOURS. CIGS/VISBIES LIKELY TO DIP INTO MVFR/IFR CATEGORIES IN CONVECTION. VFR FLYING WEATHER CONDITIONS SHOULD PERSIST FOR THE NEXT 12 HOURS OR SO. IFR STRATUS IS POSSIBLE OVER THE KABR AND KATY TERMINALS AT OR AFTER 06Z TONIGHT...PERSISTING INTO FRIDAY MORNING. THESE TWO TERMINALS CAN ALSO EXPECT SUB-VFR FLYING WEATHER CONDITIONS IN SHOWERS/THUNDERSTORMS LATER THIS EVENING THROUGH EARLY FRIDAY MORNING. ALSO...BREEZY SOUTH TO SOUTHEAST WINDS TODAY WILL SWITCH AROUND TO THE NORTHWEST LATER TONIGHT BEHIND A COLD FRONT FORECAST TO WORK THROUGH THE REGION. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...WISE/MARTIN LONG TERM...DORN AVIATION...DORN WEATHER.GOV/ABERDEEN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 455 AM CDT THU JUN 2 2011 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-031000- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 455 AM CDT THU JUN 2 2011 /355 AM MDT THU JUN 2 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP TONIGHT AS A COLD FRONT MOVES EAST ACROSS THE REGION. SOME THUNDERSTORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. A FLOOD WARNING REMAINS IN EFFECT FOR ALL OF THE THE MISSOURI RIVER WITHIN THIS FORECAST AREA...FROM THE NORTH DAKOTA AND SOUTH DAKOTA BORDER ALL THE WAY DOWN TO CHAMBERLAIN. THE MISSOURI RIVER AT PIERRE IS NEARLY TWO AND A HALF FEET ABOVE FLOOD STAGE...AND IS EXPECTED TO REMAIN ABOVE FLOOD STAGE FOR THE NEXT SEVERAL WEEKS DUE TO HIGH RELEASES OF WATER OUT OF GARRISON DAM IN NORTH DAKOTA AND OAHE DAM NORTH OF PIERRE. SIGNIFICANTLY ELEVATED RIVER LEVELS UP AND DOWN THE MISSOURI RIVER ARE EXPECTED. THE RATE AT WHICH WATER IS RELEASED FROM THESE DAMS IS GOING TO INCREASE OVER THE NEXT COUPLE OF WEEKS...SO ADDITIONAL RIVER RISES SHOULD BE EXPECTED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A FEW CHANCES OF THUNDERSTORMS ARE EXPECTED FROM FRIDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. MOHR
The Bismarck radar (KBIS), 139 km away, was scanning. The volume nearest the first event began at 00:31 UTC.
11 hail, 6 thunderstorm wind. Local standard time, as filed.
Sixty mph winds were estimated east of Hayes with no damage reported.
Sixty mph winds were estimated with no damage occurring.
Sixty mph winds were estimated with no damage reported.
Winds were estimated at 60 mph in Mission Ridge.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 325296, 325297, 325298, 325300, 325301, 325302, 325304, 325310, 325420, 325305, 325313, 325315, 325316, 325306, 325317, 325322, 325324.